Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 208, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 2, 2020, 4:59 PM CDT for Jasper County, Lawrence County, Newton County, Missouri; Cherokee County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2020, 4:59 PM CDT (21:59 UTC)
- Expired
- Jul 2, 2020, 5:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Jasper County, MO, Lawrence County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3483 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:40 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 2, 2:40 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
240 PM CDT Thu Jul 2 2020
.SHORT TERM...(This evening through Friday)
Issued at 240 PM CDT Thu Jul 2 2020
Hot and humid conditions are in place across southwest Missouri and
southeast Kansas this afternoon. Did go ahead and upgrade heat
advisory to an excessive heat warning for McDonald and Newton
counties, where slightly higher dew points have raised heat index
values above 110.
12Z SGF sounding shows all the moisture confined below 850mb (Approx
5000 feet), with very dry air above this. RAP does indicate a little
better moisture pushing into southwest Missouri and far southeast
Kansas this afternoon and evening. Expect Isolated thunderstorms
into the evening hours as surfaced based instabilities of 5500-6000
j/kg are present, with weak shear. Best chances for any stronger to
potentially severe would be in this corridor of higher moisture over
southwest Missouri into southeast Kansas. These will likely weaken
with loss of heating, but given the humid airmass, much like last
night will likely see isolated showers/storms through the overnight
hours.Look for lows tonight mainly in the lower to middle 70s.
Temperatures will be somewhat cooler on Friday, with highs ranging
from the middle 80s in the eastern Ozarks to the lower 90s in
southeast Kansas and far southwest Missouri. It will remain quite
humid though, but heat index readings at this point look to remain
below advisory levels, generally in the mid to upper 90s and
perhaps 100 over southeast Kansas, so at this point no advisory
headlines will be issued. With the heat and humidity will once again
see the possibility of isolated to scattered storms during the heat
of the day. No widespread severe weather is expected, but as it
typical this time of year could see an isolated stronger storm.
.LONG TERM...(Friday Night through Thursday)
Issued at 240 PM CDT Thu Jul 2 2020
This period will be dominated by a persistent upper level ridge over
the area. This will keep warm and humid conditions for the area with
at or above normal temperatures. Daily, mainly diurnally driven
convection will occur, but plenty periods of dry weather.
Temperatures actually look to cool a bit for the upcoming weekend
with highs in the upper 80s to around 90. Weak surface high pressure
looks to build in from the north on Sunday, and this will likely be
the "driest" day of the weekend. Otherwise, temperatures begin to
climb back up into the 90s by the middle part of next week with heat
indices once again topping 100 degrees in many locations.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1222 PM CDT Thu Jul 2 2020
MVFR strato-cumulus will scatter out this
afternoon with VFR conditions expected. Will likely see isolated
showers/storms develop but confidence not high on their impact to
the TAF sites. Best area looks to be over far southwest Missouri,
including the KBBG site and thus have covered with a VCTS. Could see
some patchy fog again late tonight around the area given the moist
low level of the atmosphere. Outside of that VFR flight conditions
are expected.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ066-077>079-
088>090-094>096-102>105.
Excessive Heat Warning until 8 PM CDT this evening for MOZ093-
101.
KS...Heat Advisory until 8 PM CDT this evening for KSZ073-097-101.
&&
SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...RaberdingHazardous weather outlook, Jul 2, 3:21 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 321 PM CDT Thu Jul 2 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032030- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 321 PM CDT Thu Jul 2 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited flooding risk. Limited lightning risk. Significant excessive heat risk. DISCUSSION... Isolated to scattered Showers and thunderstorms will continue through tonight. The strongest storms will be capable of producing wind gusts to 50 mph along with dime size hail. In addition, the slow movement of the storms will produce locally heavy downpours and possibly localized flash flooding. Heat index values of 100 to 113 degrees will continue into this evening. The hottest conditions are expected across far southwest Missouri into southeast Kansas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Very warm and humid conditions will persist into the upcoming holiday weekend along with daily chances for showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Raberding
In the hours before
Special weather statement, Jul 2, 3:19 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
319 PM CDT Thu Jul 2 2020
KSZ097-022045-
Crawford KS-
319 PM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRAWFORD COUNTY UNTIL
345 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Girard, moving southeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pittsburg... Frontenac...
Girard... Cherokee...
Chicopee... Lone Oak...
Beulah... Opolis...
Greenbush... Ringo...
LAT...LON 3760 9488 3744 9462 3734 9462 3734 9481
3750 9502
TIME...MOT...LOC 2019Z 314DEG 10KT 3749 9489
RothsteinSpecial weather statement, Jul 2, 3:47 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
347 PM CDT Thu Jul 2 2020
KSZ101-MOZ077-088-022115-
Cherokee KS-Barton MO-Jasper MO-
347 PM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE...
SOUTHWESTERN BARTON AND NORTHWESTERN JASPER COUNTIES UNTIL 415 PM
CDT...
At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Purcell, or 10 miles southeast of Pittsburg,
moving southeast at 5 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Webb City... Carl Junction...
Columbus... Oronogo...
Jasper... Weir...
Alba... Scammon...
Purcell... Nashville...
Carytown... Asbury...
Neck City... Waco...
Roseland... Lawton...
Carona... Skidmore...
Stippville... Crestline...
This includes Interstate 49 near mile marker 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3734 9481 3734 9462 3739 9462 3741 9456
3735 9429 3718 9444 3710 9486 3727 9493
TIME...MOT...LOC 2046Z 314DEG 6KT 3730 9457
RothsteinSpecial weather statement, Jul 2, 4:11 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Springfield MO
411 PM CDT Thu Jul 2 2020
KSZ101-MOZ088-093-022145-
Cherokee KS-Jasper MO-Newton MO-
411 PM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEROKEE...NORTHWESTERN
NEWTON AND JASPER COUNTIES UNTIL 445 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Joplin. This storm was nearly stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Joplin... Carthage...
Webb City... Carl Junction...
Baxter Springs... Columbus...
Galena... Oronogo...
Carterville... Duquesne...
Duenweg... Jasper...
Diamond... Loma Linda...
Airport Drive... Weir...
Leawood... Lowell...
Silver Creek... Alba...
This includes the following highways...
Interstate 44 between mile markers 0 and 24.
Interstate 49 between mile markers 28 and 56.
LAT...LON 3734 9481 3734 9462 3736 9461 3735 9419
3695 9420 3692 9461 3692 9462 3700 9462
3700 9485
TIME...MOT...LOC 2111Z 345DEG 3KT 3709 9450
RothsteinSpecial weather statement, Jul 2, 4:27 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Springfield MO 427 PM CDT Thu Jul 2 2020 MOZ104-105-022200- Ozark MO-Taney MO- 427 PM CDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OZARK AND SOUTHEASTERN TANEY COUNTIES UNTIL 500 PM CDT... At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Price Place, or 13 miles northwest of Bull Shoals, moving southeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bull Shoals Lake... Theodosia... Sundown... Protem... LAT...LON 3661 9291 3659 9266 3650 9262 3650 9287 TIME...MOT...LOC 2127Z 336DEG 7KT 3652 9274 Rothstein
Special weather statement, Jul 2, 4:50 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Springfield MO 450 PM CDT Thu Jul 2 2020 KSZ101-022215- Cherokee KS- 450 PM CDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE COUNTY UNTIL 515 PM CDT... At 450 PM CDT, Doppler radar was tracking a strong thunderstorm over Galena, or near Baxter Springs, moving south at 20 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Baxter Springs... Galena... Lowell... Riverton... Neutral... LAT...LON 3717 9483 3714 9462 3700 9462 3700 9482 TIME...MOT...LOC 2150Z 344DEG 18KT 3706 9465 Rothstein
Local storm report, Jul 2, 4:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
456 PM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL GALENA 37.07N 94.64W
07/02/2020 E0.75 INCH CHEROKEE KS PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
MBThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 1:34 PM CDT | Excessive Heat Warning | SGF | McDonald, Newton | 6 hr |
| Jul 2, 3:10 PM CDT | Special Weather Statement | SGF | Ozark | 35 min |
| Jul 2, 4:11 PM CDT | Special Weather Statement | SGF | Jasper | 34 min |
| Jul 2, 4:18 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 42 min |
| Jul 2, 4:27 PM CDT | Special Weather Statement | SGF | Taney | 33 min |
| Jul 2, 4:41 PM CDT | Areal Flood Advisory | SGF | Jasper, Newton | 3 hr |
| Jul 2, 5:28 PM CDT | Special Weather Statement | SGF | Barry | 47 min |
| Jul 2, 5:32 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 43 min |
| Jul 2, 5:36 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 39 min |
| Jul 2, 5:49 PM CDT | Special Weather Statement | SGF | Christian | 41 min |
| Jul 2, 6:15 PM CDT | Special Weather Statement | SGF | Barry, Stone | 45 min |
| Jul 2, 6:28 PM CDT | Flash Flood Warning | SGF | Barry, Stone | 5 hr |
| Jul 2, 3:19 PM CDT | Special Weather Statement | SGF | Crawford | 26 min |
| Jul 2, 3:47 PM CDT | Special Weather Statement | SGF | Cherokee | 28 min |
| Jul 2, 4:50 PM CDT | Special Weather Statement | SGF | Cherokee | 25 min |
| Jul 2, 6:34 PM CDT | Special Weather Statement | SGF | Crawford | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.